Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 25, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Sep 3, 2003, 4:30 PM EDT for Accomack County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2003, 4:30 PM EDT (20:30 UTC)
- Expired
- Sep 3, 2003, 6:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Accomack County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.5 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1724 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KAKQ 032035 CCA
FFWAKQ
VAC001-032230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA...CORRECTED FOR TYPO
430 PM EDT WED SEP 3 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ACCOMACK COUNTY IN EASTERN VIRGINIA
* UNTIL 630 PM EDT
* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH EXCESSIVE RAINFALL ALONG A LINE EXTENDING FROM 7
MILES NORTHEAST OF WINDMILL POINT TO PARKSLEY...MOVING NORTHEAST AT
15 MPH.
* THE HEAVY RAIN WAS CAUSING FLASH FLOODING IN NORTH CENTRAL
ACCOMACK COUNTY. PORTIONS OF ROUTE 13 AROUND NELSONIA AND
MAPPSVILLE ARE IMPASSABLE.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 ARE POSSIBLE IN THE WARNED
AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3779 7560 3775 7578 3778 7598 3781 7594
3779 7587 3788 7566 3789 7576 3795 7572
3796 7565 3801 7561 3804 7529 3797 7541
3804 7525 3799 7523
$$
MALOITWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 4:10 PM EDT, 20 minutes earlier.
Area forecast discussion, Sep 3, 4:10 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 410 PM EDT WED SEP 3 2003 .OVERVIEW...BASICALLY A WET NEXT COUPLE OF DAYS..THEN DRY AND COOL FOR THE WEEKEND AND EARLY NEXT WEEK. .SHORT TERM...AN AREA OF STRONG...GENLY SLW MVNG TSTMS W/ ISOLATED SEVERE AND LCLY HVY RAINIS IS OCCURRING ALONG/AHEAD OF A WARM FRONT LIFTING N THRU CWA TONIGHT. AS A RESULT WILL KEEP DISCUSSION BRIEF. LEANED HEAVILY TOWARDS GFS AS IT IS HANDLING TODAYS WX THE BEST AND HAS HAD GOOD RUN TO RUN CONTINUITY THE PAST 4 DAYS. COLD FRONT APPROACHES REGION THU AND CROSSES THU NIGHT. RUN LIKELY POPS STARTING THU AFT THRU ERLY FRI AM...FRM NW TO SE CORRESPONDING TO BEST Q-G FORCING (FROM BOTH 850-700 AND 700-500)...AND CORRESPONDING TO THE LEADING EDGE OF THE FRONTOGENTIC FORCING IN THE SAME LAYERS. W/ 500 AND 700 VORT COMING IN FRI MORN HAVE CHC FOR SHRA BEHIND FRONT FRI AM. GO DRY XCPT ALNG CSTL ERN SHR...CSTL TID VA... AND ERN NE NC FRI AFT. GRAD TAPPER REMAINING POPS OFF FRI NIGHT...AS FRONT PUSHES FAR ENGH TO E AND S W/ DYNAMICS SO NO SUPPORT FOR PRECIP N CWA BY SAT AM. .EXTENDED...STRONG HIGH PRES FOR THIS TIME OF YEAR (1024+ MB) BUILDING IN FROM HUDSON BAY...CPLD W/ 850 RIDGE BLDG IN FROM MIDWEST WILL KEEP DEEP NE FLOW FROM SFC TO AT LST 850 MB THRU WED. THIS ONSHORE FLW CPLD W/ 850 TMPS 6 TO 10 C WILL KEEP TEMPS BLW NRML THRU PD. WAVE/TROP FEATURE THAT MOVES NE ALNG FRONT FOR WEEKEND IS FAR ENGH EAST THAT ALL IT WILL DO IS STRENGTHEN NE SFC FLOW AND KEEP COOL AIR IN LW-MID LVLS IN PLACE FOR START OF WEEK. .MARINE...ADVERTISING SCA FOR SWELLS FROM FABIAN STARTING LATE THU. NE WINDS PICK UP TO SCA LVLS SAT AS WAVE MOVES NE ALNG CSTL FRONT OUT TO SEAS. EXPECT SEAS TO STAY ABV SCA LVLS THRU AT LST MON. .AVIATION...OCCNL MVFR-IFR IN TSTMS THIS EVE...THEN IN PATCHY FOG TOM AM...ESP IN AREAS WHERE IT RAINS THIS AFT/EVE. OTW VFR. .PRELIMINARY TEMPS/POPS... SBY 69 80 66 78 / 50 60 60 30 OXB 73 77 70 75 / 50 60 60 30 WAL 73 78 69 76 / 50 60 60 30 FVX 68 82 65 80 / 50 60 60 30 RIC 71 82 66 80 / 50 60 60 30 PTB 71 82 67 80 / 50 60 60 30 AKQ 70 82 66 80 / 50 50 60 30 PHF 72 81 69 79 / 50 50 60 30 ORF 75 80 72 78 / 50 50 60 30 ECG 75 83 72 81 / 40 50 60 30 .AKQ... .MD...NONE. .VA...NONE. .NC...NONE. MALOIT
Hazardous weather outlook, Sep 3, 6:34 AM EDT, 9 hours 56 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031600- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WAKEFIELD VA 634 AM EDT WED SEP 03 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES FROM CAPE CHARLES LIGHT TO CURRITUCK BEACH LIGHT. .DAYS TWO THROUGH SEVEN... BUILDING SWELLS IN ASSOCIATION WITH HURRICANE FABIAN PASSING WELL OFFSHORE WILL LEAD TO DANGEROUS HIGH SURF AND A HIGH RISK FOR RIP CURRENTS LATE THIS WEEK INTO THE UPCOMING WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BROWN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 3, 2:15 PM EDT, 2 hours 15 minutes before
VAZ093>096-098-031915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 215 PM EDT WED SEP 3 2003 ...STRONG THUNDERSTORMS MOVING INTO HAMPTON ROADS AREA... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 9 MILES NORTH OF VIRGINIA BEACH OCEANFRONT TO 7 MILES SOUTHWEST OF SMITHFIELD...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SMITHFIELD AROUND 220 PM EDT HAMPTON AROUND 225 PM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND... DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...KEMPSVILLE AND OCEAN VIEW. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 22 && LAT...LON 3682 7585 3681 7668 3705 7682 3707 7584
Special weather statement, Sep 3, 2:18 PM EDT, 2 hours 12 minutes before
VAZ098-031915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 218 PM EDT WED SEP 3 2003 ...STRONG THUNDERSTORM MOVING INTO VIRGINIA BEACH OCEANFRONT... AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHEAST OF CURRITUCK COUNTY...OR ABOUT 11 MILES NORTH OF CURRITUCK...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SANDBRIDGE BEACH AT 230 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BACK BAY. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 22 && LAT...LON 3662 7609 3650 7593 3674 7558 3690 7578
Local storm report, Sep 3, 2:54 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0254 PM EDT WED SEP 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM TABB VA WIND DAMAGE
09/03/03 YORK SEVERAL TREES DOWN
CROSSLEYLocal storm report, Sep 3, 3:28 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0328 PM EDT WED SEP 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 3 NW WHITEHAVEN MD WIND DAMAGE
09/02/03 WICOMICO SEVERAL TREES DOWN. ONE
TREE ON HOUSE.
WRSSpecial weather statement, Sep 3, 3:46 PM EDT, 44 minutes before
VAZ081>084-090-091-032045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 346 PM EDT WED SEP 3 2003 ...STRONG THUNDERSTORMS OVER CENTRAL VIRGINIA... AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...WITH VERY HEAVY RAINFALL...FROM 7 MILES NORTH OF TOANO TO HOPEWELL...OR FROM 5 MILES SOUTH OF WEST POINT TO HOPEWELL...MOVING SOUTHEAST AT 5 MPH. DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL WAS IN CHARLES CITY COUNTY...WITH ESTIMATES OF ONE INCH OR MORE PER HOUR. STRONG THUNDERSTORMS WILL BE NEAR HOPEWELL AROUND 410 PM...CHARLES CITY AROUND 425 PM...TOANO AROUND 440 PM. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE NEW KENT...NORGE...QUEENS LAKE...ROXBURY AND WILLIAMSBURG. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS AND TORRENTIAL RAINFALL WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING. FOSTER && LAT...LON 3757 7675 3740 7747 3715 7713 3732 7647
Local storm report, Sep 3, 4:09 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0409 PM EDT WED SEP 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM NELSONIA VA FLASH FLOOD
09/03/03 ACCOMACK 1-2 INCHES OF WATER ON
ROUTE 13 IN THE AREAS OF
NELSONIA AND MAPPSVILLE.
SOME PARTS IMPASSABLE.
FOSTERThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:55 PM EDT | Special Marine Warning | AKQ | 65 min | |
| Sep 3, 3:33 PM EDT | Flash Flood Warning | AKQ | Accomack | 57 min |
| Sep 3, 4:02 PM EDT | Special Marine Warning | AKQ | 58 min | |
| Sep 3, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Sep 3, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Sep 3, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Sep 3, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Sep 3, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Sep 3, 7:28 PM EDT | Special Marine Warning | AKQ | 47 min | |
| Sep 3, 7:28 PM EDT | Special Marine Warning | AKQ | 47 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.